Monday, March 8, 2010

Statin Drugs and Migraines

Research Article by Lyle Henry   

"My migraines came back and the only thing I've changed in my daily routine is I started a new cholesterol-lowering drug. Can statin drugs be a problem for migraineurs?" We recently received this question from one of our clients who takes Tuliv Migraine Defense daily and has been migraine-free for quite some time.

 There are times when a person starts taking a new prescription drug for various ailments and within a few days or weeks begins to see an increase in the frequency or severity of headaches. Even though many pharmaceuticals have headache listed as a side effect, they are often overlooked as the cause for changes in headache patterns. One of the reasons may be that for the general population the problem may not be as severe or common as it is for one prone to migraines and the reason for the increase is more subtle - such as the case of taking a statin drug.

Anytime there is a change in the headache pattern of a migraine, one should start looking for the reason by reviewing what has changed in terms of routines, diets, supplements and pharmaceuticals. In the case of changes in pharmaceuticals (and by this we mean starting on a drug, stopping one, or changing dosage), it is necessary to not only review the known side effects but to also investigate how the drug acts on the body. Specifically, we look at what effect this drug has on the components of a migraine including something that may increase the level of nitric oxide* in the body.

Statin drugs, including well-known medications such as Lipitor, Zocor, Mevacor, Pravachol, and Crestor, are prescribed for their lipid lowering effects. Unfortunately, statin drugs can and generally do increase the nitric oxide levels in the body through what is called nitric oxide synthase in isolated endothelial cells.

Endothelial cells make up the layer of flat cells lining the inside of blood vessels including those that are intertwined with the bilateral trigeminal nerve running forward along the temporal lobe area in the head - referred to as the trigeminal-vascular system. Expansion of these blood vessels leads to a migraine headache. In other words, these stain drugs can increase the level of nitric oxide in the very region where migraines occur.

The pain felt during a migraine headache is the result of the expansion of the blood vessels of the trigeminal-vascular system to the point where they are putting undue pressure on the hair-like nerve endings. This pressure and pinching is what is felt as sustained pain lasting for as long as the blood vessels are in this expanded state.

Since increasing the level of nitric oxide can initiate a migraine occurrence, taking a statin drug can result in an increased level of migraines. For the general population taking a statin drug (or for that matter increasing the level of nitric oxide) may not be a problem; however, for the person prone to migraines, the higher level of nitric oxide can be very painful.

You should always visit with your primary care professional before making any changes to your pharmaceutical scheme.

*Tuliv migraine research revealed that nitric oxide and L-tyrosine (in the form of tyramine) combine to generate the neurochemical that triggers the onset of a migraine. Elevating one or both of these substances increases your chance for a severe migraine headache. 

We welcome your questions and comments. You can contact Lyle Henry directly by email at or by calling 1-866-367-5953. There is no cost or obligation for his services.

No comments:

Post a Comment

Ask questions about migraines or make a comments about a post.